question-icon

Does Tegretol cause liver abnormalities?

default
Posted on Mon, 16 May 2016
Question: I take tegretol 400 mg , 1 pill per day , because of a not very severe form of epilepsy , besides I've got an ear jingle due to an acoustic hurt , but I'm not really convinced of that because formerly I had got some ear annoyance that didn't matter because I was living in an happy time , I've got bad transaminases values ( XXXXXXX 4th , 2016 → GOT-AST : H 36 _ should < 34 ; GPT-ALT : H 65 _ should < 44 ; GGT : H 125 _ should < 55 whereas Nov 11th , 2000 → AST : 24 _ 5 ≤ should ≤ 50 ; ALT : 38 _ 5 ≤ should ≤ 60 ; GGT : 70 _ 8 ≤ should ≤ 70 ) and a bad cholesterol value ( generally >300 when not treated , when treated I tend to diabetes ) , but I know that cholesterol is produced by liver , so I suspect tegretol to hurt my liver causing high cholesterol , therewithal I fear that a diet against cholesterol may cause me further neurological troubles turning into cognitive troubles because I know that cholesterol is used to produce D vitamin ( do I risk Alzheimer or other ? ) , unfortunately my physician is very oriented to writing recipes and sometimes he doesn't understand my doubts , moreover I've got some difficulties in walking that I hadn't before , several I can't feel my legs while walking , then I feel squashed when a part of my body is pressed , nearly like when I have pins and needles wherefore the circulation is obstructed , but before , just in the same happy period mentioned above , the phenomenon was limited to my thumbs whereas now it's extended to my limbs and it can suffice that I sit or lie for a long enough time to activate it , lastly it happens that I can feel ( sometimes also see ) some muscle of my limbs vibrating , now it's much less frequent than previously , but I don't know whether I have recovered or I have totally lost something , what do you think and what should I do on your opinion ?
doctor
Answered by Dr. Muhammad Hanif (8 hours later)
Brief Answer:
An Endocrinologist consultation is mandatory!

Detailed Answer:
I warmly Welcome you!

Thanks for the consult. I have carefully worked through your case, and can well realize your health worries.

Tegretol doesn't frequently cause liver abnormalities. It does cause, but liver function test derangements is its very rare side effect. It primarily affects the skeletal muscles and voluntary movements. Ataxia is a term used to describe it's side effects on muscles wherein there is abnormality in muscular movements.

These kind of issues (first in hands, then in limbs especially lower limbs) seems to be due to abnormalities in peripheral nerves that are damaged in metabolic diseases like Diabetes Mellitus. In longstanding diabetes, there is paresthesia and damaged sensations in peripheral nerves of limbs. It is mandatory to rule out Diabetes Mellitus. I preferably suggest you to consult an Endocrinologist for proper evaluation and management as needed.

High cholesterol levels seems to be a different story. We start to manage it with lifestyle modifications like diet and physical activity. If that fails, then it is mandatory to start Anti-cholesterol medications. Your Primary care Physician needs to see the cholesterol lab reports to analyse if it us triglycerides, HDL or LDL cholesterol that is in excess. Management goes accordingly. Your Endocrinologist can also handle this issue of cholesterol.

Diet modifications will not affect your brain functions. Alzheimer's doesn't act like you are thinking about. Please adjust your diet as to having least fats, proteins and sugars in it. More vegetables, fruits and salads will help assist managing your lipid profile.

Vitamin D isn't affected when cholesterol is in limits.

High Liver enzymes is less likely to be due to your Tegretol although possible too. Your treating physician needs to review if there is another cause in your case history or is a need to change the medications.

Hope it helps. Please feel free to contact me anytime directly from my profile if you need further assistance. You can also add a follow-up query here.

Regards!
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Muhammad Hanif

General & Family Physician

Practicing since :2009

Answered : 2369 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does Tegretol cause liver abnormalities?

Brief Answer: An Endocrinologist consultation is mandatory! Detailed Answer: I warmly Welcome you! Thanks for the consult. I have carefully worked through your case, and can well realize your health worries. Tegretol doesn't frequently cause liver abnormalities. It does cause, but liver function test derangements is its very rare side effect. It primarily affects the skeletal muscles and voluntary movements. Ataxia is a term used to describe it's side effects on muscles wherein there is abnormality in muscular movements. These kind of issues (first in hands, then in limbs especially lower limbs) seems to be due to abnormalities in peripheral nerves that are damaged in metabolic diseases like Diabetes Mellitus. In longstanding diabetes, there is paresthesia and damaged sensations in peripheral nerves of limbs. It is mandatory to rule out Diabetes Mellitus. I preferably suggest you to consult an Endocrinologist for proper evaluation and management as needed. High cholesterol levels seems to be a different story. We start to manage it with lifestyle modifications like diet and physical activity. If that fails, then it is mandatory to start Anti-cholesterol medications. Your Primary care Physician needs to see the cholesterol lab reports to analyse if it us triglycerides, HDL or LDL cholesterol that is in excess. Management goes accordingly. Your Endocrinologist can also handle this issue of cholesterol. Diet modifications will not affect your brain functions. Alzheimer's doesn't act like you are thinking about. Please adjust your diet as to having least fats, proteins and sugars in it. More vegetables, fruits and salads will help assist managing your lipid profile. Vitamin D isn't affected when cholesterol is in limits. High Liver enzymes is less likely to be due to your Tegretol although possible too. Your treating physician needs to review if there is another cause in your case history or is a need to change the medications. Hope it helps. Please feel free to contact me anytime directly from my profile if you need further assistance. You can also add a follow-up query here. Regards!